Georgia, 2021

Wildfire in Georgia, April 21, 2021

April 21, 2021 · NWS CAE · 1 event in 1 county or zone

Dry conditions led to a wildfire in Richmond Co GA.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Dry conditions led to a wildfire in Richmond Co GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 21, 9:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 21, 9:52 AM EST, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
1052 AM EDT Wed Apr 21 2021

.SYNOPSIS...
Winds ramp up ahead of and behind a dry cold front today bringing an
elevated fire danger risk with already dry fuels and low relative
humidity. A Red Flag Warning is in effect for this afternoon and
evening. As cool high pressure settles in, there is a slight frost
risk both Thursday and Friday mornings. A significant low pressure
system will cross the region Saturday through Saturday night,
bringing widespread rainfall. Dry high pressure will return early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning analysis reveals a deepening surface low over eastern
PA, forced by a progressive upper trough pushing east through
the Ohio Valley region. A cold front extends southward from the
low across western VA/NC into the Upstate of SC with strong high
pressure centered over the central and southern Plains states.
Regional radar imagery shows little precipitation across the
region along the front as PWATs remain around a half inch, too
dry to support any precipitation along the front as it moves
into our area.

The initial cold front will push east through the forecast area
early this afternoon bringing gusty westerly winds and much
drier air, followed by a secondary front that will sink
southeast across the area this evening bringing much colder air
to the region. Winds are already picking up 10 to 15 mph with
gusts to 20 mph and should continue to increase to 15 to 25 mph
with gusts over 30 mph possible. The combination of winds and
lower humidity values falling below 30 percent this afternoon
supports the Red Flag Warning in effect. Lake wind advisory also
remains in effect for this afternoon and overnight with strong
cold advection expected.

Temps already rising quickly ahead of the front into the lower
to mid 70s and should continue to rise through early afternoon
with full sunshine and some downsloping westerly flow.
Therefore, have adjusted hourly and max temps up a few degrees
to account for this trend with highs in the lower 80s across
parts of the eastern half of the forecast area.

Tonight...Winds will remain up through the evening hours with a
moderate pressure gradient but gusts should subside by midnight.
The latest guidance is suggesting winds may drop off pretty fast
during the 09z-12z time frame as the pressure gradient weakens.
This may allow temps to drop significantly in the predawn hours
with the very dry air mass in place as the surface high builds
in. Will monitor trends in 12z guidance and may need to go with
a frost advisory or freeze warning for some of the northern and
western Midlands counties. Overnight lows expected to range in
the mid to upper 30s, although lower 30s cannot be totally ruled
out in the northern Midlands if winds to in fact go calm
allowing for very strong radiational cooling.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A broad upper level trough over the eastern states on Thursday will
move offshore Friday with weak upper level ridging moving into the
region. At the surface, cool high pressure will build across the
region Thursday through Friday. High temperatures will range through
the 60s on Thursday despite sunny skies, given cold air advection.
Clear skies and diminishing wind Thursday night will allow
temperatures to cool into the upper 30s and lower 40s. Patchy
frost will be possible in sheltered locations. Temperatures
will begin to modify Friday as winds become southerly. High
temperatures Friday will be in the upper 60s north to mid 70s
south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Models continue to indicate a significant rain event Saturday into
Saturday night. A southern stream short wave and attendant low
pressure system will cross Southern Plains and the Lower Mississippi
River Valley Friday night though Saturday...reaching the East Coast
Saturday night. This system is expect to bring showers and
thunderstorms to the area Friday night through Saturday night.

GEFS and NBM distributions suggest a widespread 1-3 inch event
as strong warm advection and isentropic lift develops along the
warm front late Friday night into Saturday, and then as the low
moves north of the area through Saturday night. NAEFS shows low
level moisture transport in the highest half-percentile
climatologically as a 50+ knot 850 mb jet develops moves across
the area. The blend supports a 50+% probability of the 1 inch
or more across the forecast area.

High pressure builds in behind the low pressure system Sunday
through Tuesday with dry weather and temperatures moderating to
seasonal normals.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected today. The biggest operational
impact will be from strong westerly winds this afternoon.

Cold front continues to approach the region from the northwest,
and winds will pick up from the west to around 15 to 20 knots
and expect gusts upwards of 30 knots at times this afternoon as
the direction gradually shifts to the northwest. This front
will be very dry as it comes through, and we likely will not see
much cloud cover. By this evening, a reinforcing front will
pass through, ushering in even drier air. Winds will gradually
decline in strength as we head into tonight and towards tomorrow
morning. Given how dry the airmass will be, not expecting any
cig/vis restrictions.

EXTENDED AVIATION OUTLOOK...Rain with CIG/VSBY restrictions possible
late Friday night and Saturday.

&&

.FIRE WEATHER...
A Red Flag Warning is in effect this afternoon through this
evening. West winds at 15-20 mph with gusts to 30 mph expected
and with dew points falling into the 20's and the downslope
component to the winds, relative humidity values are expected to
bottom out in the mid 20%'s this afternoon/evening. Cool and
dry conditions expected Thursday with the relative humidity
dropping to near 20% in the afternoon and winds staying up,
albeit not as high as today. So the fire weather risk continues
into Thursday and even into Friday as dry high pressure settles
over the area.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 AM EDT Thursday for GAZ040-063>065-
     077.
     Red Flag Warning from 2 PM this afternoon to 8 PM EDT this
     evening for GAZ040-063>065-077.
SC...Lake Wind Advisory until 5 AM EDT Thursday for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
     Red Flag Warning from 2 PM this afternoon to 8 PM EDT this
     evening for SCZ016-018-020>022-025>031-035-037-038-041-
     115-116-135>137.

&&
Hazardous weather outlook, Apr 21, 4:18 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
518 AM EDT Wed Apr 21 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-220930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
518 AM EDT Wed Apr 21 2021

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM EDT
THURSDAY...
...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system will bring the threat of heavy rain and strong to
severe thunderstorms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Richmond

When
April 21, 12:00 PM EST to 8:00 PM EST
Where
Richmond forecast zone
Reported by
State Official
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

GA Forestry Commission reported a wildfire, of approximately 60 acres, near Wilson Rd east of Hephzibah. The wildfire began at an unknown time and was reported to be in the mop-up phase as of 1818 EDT (1718 EST).

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948459.